Nebraska, 2012

Hail and Damaging Wind in Nebraska, June 30, 2012

June 30, 2012 · NWS LBF · 3 events in 3 counties and zones

Thunderstorms developed along a weak frontal boundary to produce isolated large hail to the size of ping pongs and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a weak frontal boundary to produce isolated large hail to the size of ping pongs and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 30, 11:44 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 30, 11:44 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1244 PM CDT SAT JUN 30 2012

.AVIATION...18Z TAFS FOR KLBF AND KVTN.

TIMING AND ULTIMATE COVERAGE OF TSRA IS THE FCST PROBLEM OF THE
DAY. SHORT RANGE AND CONVECTION ALLOWING MODELS HAVE A VARIETY OF
IDEAS ON HOW CONVECTION WILL DEVELOP THIS AFTERNOON THOUGH NONE
SEEM TO HAVE IT HANDLED WELL AS OF 17Z. THOUGH TCU/CB CLOSE TO
KLBF ATTM DETAILS ARE HARD TO SEE DUE TO SMOKE AND RESULTING HAZE FROM
SERN WY FIRE CONBINED WITH HIGH SFC DEW POINTS.
REGARDLESS...DEVELOPING TSRA DOES HAVE CG LIGHTNING INCREASING AND
APPEARS TO BE THE BOUNDARY BETWEEN THE MOIST AIR IN THE EAST AND
THE PUSH OF DRY AIR ASSOCIATED WITH SHORT WAVE DIVING SEWD FROM SW
SD. BELIEVE THIS TO BE THE INITIAL DEVELOPMENT WHICH WILL HAVE THE
POTENTIAL TO EXPAND IN COVERAGE AND INTENSITY. FCST SOUNDINGS AND
RECENT TSRA HISTORY SUGGESTS GUSTY WINDS SHOULD BE EXPECTED WITH
ANY TSRA...AND EVEN CURRENT WEAK RETURNS ON KLNX STILL SHOWING
OUTFLOW BOUNDARIES. AS FOR KVTN...MAIN TSRA COVERAGE INITIALLY
SHOULD BE SOUTH OF THE TERMINAL.

LATER...A MORE SIGNIFICANT SHORT WAVE APPEARS TO BE PROGRESSING
AROUND FLATTENED UPPER RIDGE ATTM AND IS MOVING INTO NWRN CO.
RESULTING RESPONSE WILL BE FOR AN INCREASING LOW LEVEL JET TONIGHT
WHICH SHOULD INCREASE COVERAGE OF REMAINING TSRA BY EVENING.
QUESTION REMAINS IF THIS WILL OCCUR EAST OF KLBF AND KVTN
TERMINALS. CURRENT FCST IS DESIGNED SUCH THAT BETTER COVERAGE WILL
HAPPEN EAST OF THE TAF SITES...THOUGH CONFIDENCE IN ANY ONE SOLUTION
IS BELOW AVERAGE AT THIS POINT. IF WINDS GO LIGHT IN THE KLBF
VCNTY OVERNIGHT WILL HAVE TO MONITOR FOR POTENTIAL OF LLWS.

&&

.PREV DISCUSSION... /ISSUED 846 AM CDT SAT JUN 30 2012/

UPDATE...UPDATED FCST TO INCLUDE MENTION OF ISOLATED
THUNDERSTORMS IN NORTHEAST ZONES AS WELL AS SOUTHEAST ZONES.
APPEARS ELEVATED INSTABILITY AHEAD OF APPROACHING SHORTWAVE
ROUNDING FLATTENED RIDGE WORKING TO PRODUCE ISOLATED STORMS.
ADDITIONAL DEVELOPMENT POSSIBLE THIS MORNING INTO AFTERNOON.

PREV DISCUSSION... /ISSUED 406 AM CDT SAT JUN 30 2012/

DISCUSSION...

UPPER LEVEL RIDGING REMAINS IN PLACE ACROSS THE CENTRAL
PLAINS...WITH LONGWAVE TROUGHS OVER THE EASTERN PACIFIC AND
EASTERN CANADA. THE LOCAL AREA WAS IN AN AREA OF SUBSIDENCE BEHIND
A SYSTEM WHICH HAD MOVED INTO IOWA/ILLINOIS. WATER VAPOR IMAGERY
SHOWED THIS PATTERN...AND ALSO PICKED UP ON A SHORTWAVE TROUGH
OVER WESTERN WYOMING.

AT THE SURFACE...DEWPOINTS ACROSS THE FORECAST AREA RANGED FROM
THE 40S IN THE EASTERN PANHANDLE TO AROUND 70 AT KLBF.
OBSERVATIONS INDICATED A BOUNDARY FROM AROUND KIEN TO KOGA THROUGH
KMCK AND INTO NORTH CENTRAL KANSAS WITH EASTERLY WINDS ON THE EAST
SIDE OF THE BOUNDARY.

HOW TODAY/S WEATHER PANS OUT WILL DEPEND ON IF CONVECTION DEVELOPS
AHEAD OF THE WYOMING SHORTWAVE THIS MORNING. THE 30.00Z AND 30.06Z
NAM FIRE STORMS OVER THE PANHANDLE BETWEEN 12Z AND 15Z AND THE
RAPID REFRESH DOES SHOW SOME INDICATIONS OF CONVECTION IN THESE
AREAS...BUT THESE ARE THE ONLY MODELS TO DO SO. THE GFS/EC/GEM
ARE ALL DRY WHILE THE LATEST HRRR AND DOES DEVELOP STORMS...BUT
KEEPS THEM OVER SOUTH DAKOTA. ALTHOUGH THE NAM IS THE
OUTLIER...THERE IS ELEVATED INSTABILITY AND MOISTURE IN THE AREA
AND WITH THE WAVE MOVING ACROSS THE REGION...DON/T WANT TO
DISCOUNT ITS OUTPUT. THE ACTIVITY OVER WYOMING IS VERY HIGH BASED
/AROUND 11K FEET/. WILL ASSUME THAT TREND WILL CONTINUE WITH THE
MORNING HOURS BRINGING SOME SCATTERED RADAR RETURNS WITH NO
MEASURABLE RAIN TO THE NORTHWEST PART OF THE FORECAST AREA. THERE
COULD BE AN ISOLATED LIGHTNING STRIKES...AND COLLAPSING
SHOWERS/STORMS COULD CAUSE SOME GUSTY WINDS. FOR THE
AFTERNOON...PEAK HEATING...INSTABILITY AND A WEAK SHORTWAVE
PASSING SHOULD BE ENOUGH FOR STORMS TO DEVELOP. THESE STORMS TOO
WILL BE HIGH BASED AND WITH QUITE A BIT OF DRY AIR IN THE BOUNDARY
LAYER DON/T HAVE A LOT OF CONFIDENCE ON THE COVERAGE OF MEASURABLE
RAINFALL. WITH THESE CHANCES AND AS THE LOW LEVEL JET PICKS UP
THIS EVENING...KEPT CHANCES IN THE FORECAST AT THROUGH TONIGHT.
NOT A MAJOR THREAT FOR SEVERE STORMS AS THE WARMTH OF THE LAYER
ALOFT SHOULD PRECLUDE THE CHANCES FOR LARGE HAIL TO MAKE IT TO THE
GROUND. THERE IS 30 TO 45KTS OF DEEP LAYER SHEAR SO CAN/T DISCOUNT
AN ISOLATED ORGANIZED STORM BUT THINKING THE PRIMARY THREAT WILL
BE STRONG WINDS. DID DROP HIGH TEMPERATURES BY A FEW DEGREES TODAY
DUE MAINLY TO THE HIGHER CLOUD COVER EXPECTED. BUT IT WILL STILL
BE VERY WARM WITH HIGHS IN THE MID TO UPPER 90S MOST LOCATIONS.

THE UPPER LEVEL TROUGH OVER THE PACIFIC WILL MOVE ONSHORE
TONIGHT...WHICH WILL BEGIN TO AMPLIFY THE FLOW AGAIN WITH THE
RIDGE BUILDING NORTH ACROSS THE PLAINS THROUGH MONDAY. THE MODELS
ARE TRYING TO PUSH A SHORTWAVE TROUGH OVER THE RIDGE ACROSS
WYOMING AND SOUTH DAKOTA ON SUNDAY SO DEVELOP PRECIPITATION OVER
THE AREA. WARM AIR ALOFT MAY KEEP SOME OF THIS FROM HAPPENING SO
MAY HAVE HIGHER CHANCES OVER THE HIGHER TERRAIN BUT WILL KEEP A
SLIGHT CHANCE OVER THE NORTHEASTERN COUNTIES AS WELL. THEN MONDAY
WILL BE DRY AS NEBRASKA SITS RIGHT UNDER THE RIDGE. FOR
TEMPERATURES...FORECAST SOUNDINGS SHOWING FULL MIXING ON SUNDAY
AND MONDAY. DID TAKE INTO ACCOUNT HIGHER CLOUD COVER ESPECIALLY OVER
THE NORTHERN PARTS OF THE FORECAST AREA SUNDAY SO DIDN/T GO AS
WARM IN THE FORECAST IN THOSE AREAS. STILL EXPECTING MID TO
UPPER 90S THOUGH. MONDAY SHOULD BE A BIT WARMER WITH MUCH OF THE
AREA LOOKING TO BE INTO THE TRIPLE DIGITS AGAIN.

NO END IS IN SITE FOR THE WARMTH AS THE MODELS KEEP THE RIDGE IN
PLACE THROUGH THE REMAINDER OF NEXT WEEK. THIS LEADS TO LOW
CHANCES FOR RAIN AND HOT TEMPERATURES. HIGHS LOOK TO BE IN THE MID
TO UPPER 90S AND SOME DAYS HITTING 100 DEGREES OR BETTER. BY
FRIDAY EVENING THE RIDGE MAY SHIFT EAST FAR ENOUGH FOR STORMS
DEVELOPING OVER COLORADO AND WYOMING TO MOVE INTO THE EASTERN
PANHANDLE. BUT UNTIL THEN THE FORECAST LOOKS DRY FOR MUCH OF NEXT
WEEK.

FIRE WEATHER...

THE CURRENT FORECAST DOESN/T HAVE ANY DAYS WITH CONDITIONS
REACHING CRITICAL FIRE WEATHER CRITERIA. SUNDAY MAY BE CLOSE WITH
BREEZY SOUTHERLY WINDS AND RELATIVE HUMIDITY FORECAST BETWEEN 15
AND 20 PERCENT OVER SOUTHWEST NEBRASKA. WILL NEED TO CONTINUE TO
WATCH FOR FIRE POTENTIAL OVER THE NEXT WEEK AS THE HEAT AND DRY
WEATHER CONTINUE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...JWS
Hazardous weather outlook, Jun 30, 10:10 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1110 AM CDT SAT JUN 30 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-011615-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1110 AM CDT SAT JUN 30 2012 /1010 AM MDT SAT JUN 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS MOST OF
WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON AND TONIGHT.
ALTHOUGH A FEW STORMS MAY PRODUCE LARGE HAIL...THE MAIN SEVERE
WEATHER THREAT IS EXPECTED TO BE FROM DAMAGING WINDS.

A STATIONARY FRONT IS EXPECTED TO RESIDE ACROSS THE AREA THROUGH
THE AFTERNOON HOURS. WITH HUMID CONDITIONS ALONG AND NORTH OF THE
FRONT AND PLENTY OF SUNSHINE THROUGH THE DAY...A VERY UNSTABLE
ATMOSPHERE WILL DEVELOP. AS AN UPPER LEVEL DISTURBANCE APPROACHES
WESTERN NEBRASKA LATER TODAY...THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN THE EASTERN PANHANDLE AND MOVE EASTWARD THROUGH THE
REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS. THESE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL...ALONG
WITH ISOLATED AREAS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HIGH PRESSURE ALOFT WILL AGAIN BUILD INTO THE HIGH PLAINS BY THE
FIRST PART OF THE WEEK. THIS WILL MEAN VERY HOT TEMPERATURES WILL
REMAIN ACROSS THE AREA THROUGH NEXT WEEK. ALTHOUGH ISOLATED
THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY...WIDESPREAD RAINFALL
IS NOT EXPECTED. THOSE PLANNING OUTDOOR ACTIVITIES THROUGH NEXT
WEEK SHOULD TAKE PRECAUTIONS TO LESSEN THE POTENTIAL OF HEAT-
RELATED ILLNESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ESTIMATED WINDS SPEEDS AND HAIL SIZE MAY BE
NEEDED ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THIS
AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

In the hours before

Special weather statement, Jun 30, 1:02 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
202 PM CDT SAT JUN 30 2012

NEZ026-027-038-301945-
BLAINE NE-CUSTER NE-LOUP NE-
202 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUP...NORTHERN
CUSTER AND SOUTHEASTERN BLAINE COUNTIES UNTIL 245 PM CDT...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF ANSELMO...OR 19 MILES SOUTH
OF BREWSTER...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. WILDFIRE STARTS WILL BE POSSIBLE DUE
TO THE HIGH DENSITY OF LIGHTNING ASSOCIATED WITH THIS STORM.

THIS STORM WILL BE NEAR...
ANSELMO AROUND 210 PM CDT.
MILBURN AROUND 220 PM CDT.
VICTORIA SPRINGS STATE RECREATION AREA AROUND 225 PM CDT.
GATES AROUND 235 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

STOPPKOTTE

The radar

The North Platte radar (KLNX), 111 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Loup

When
June 30, 1:55 PM CST
Where
Loup County, 9.99 mi NE of Taylor
Measured
1.5 in hail
Reported by
Public
Coordinates
41.870, -99.240

Thunderstorm Wind, Garfield

When
June 30, 2:15 PM CST
Where
Garfield County, 6.22 mi N of Burwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.870, -99.130

The public estimated winds to 60 mph.

Hail, Chase

When
June 30, 1:45 PM MST
Where
Chase County, 7.38 mi E of Lamar
Measured
0.88 in hail
Reported by
Public
Coordinates
40.580, -101.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388114, 388143, 388115.